Liver abscesses caused by Clostridium species infection are extremely rare.Patient concerns:
The authors report the first case of a liver abscess due to Clostridium haemolyticum, which occurred after transarterial chemoembolization (TACE) for hepatocellular carcinoma, in a 76-year-old woman who presented with right upper quadrant pain and fever.Diagnoses:
Computed tomography of the abdomen after the second TACE showed an air-filled abscess around a compact, lipiodolized lesion in the right hepatic lobe. Pus culture showed the growth of C haemolyticum.Interventions:
Broad-spectrum antibiotics, including piperacillin/tazobactam and metronidazole, were administered, and a percutaneous 10-French pigtail catheter for pus drainage and culture was inserted in the liver abscess.Outcomes:
Despite administering intensive treatments, she presented with rapid deterioration in mental status, liver function, and infection markers. She was transferred to the local hospital for palliative conservative treatment.Lessons:
Clostridia infections, including those involving C haemolyticum, are extremely rare, but should be considered as one of the causative organisms of liver abscess formation after TACE because of its rapid and fatal clinical course.